[Skip to Content]
[Skip to Content Landing]
Article
April 11, 1942

HEPATIC CHANGES PRODUCED BY ESTRONE, ESTRADIOL AND DIETHYLSTILBESTROL

Author Affiliations

ST. LOUIS
From the Department of Medicine and the Department of Pathology, Washington University School of Medicine, and the Barnes Hospital.

JAMA. 1942;118(15):1278-1281. doi:10.1001/jama.1942.02830150014005
Abstract

In a previous communication we1 showed that both diethylstilbestrol and estradiol may produce profound changes in the bone marrow and peripheral blood of dogs. The doses of these estrogens were in excess of the therapeutic range used in man. Changes in the liver consisting of fatty degeneration and central necrosis also were observed following the use of both drugs. However, these changes were not consistent and at the time we were unable to determine whether the hepatic change was the result of direct damage to the liver by the drugs or whether the hepatic damage was secondary to the changes in the bone marrow and peripheral blood.

Extensive clinical studies have resulted in a variance of opinion among different groups regarding the toxicity of diethylstilbestrol. Although some workers have suggested that side actions such as nausea may be the result of hepatic damage, no direct proof of this has

First Page Preview View Large
First page PDF preview
First page PDF preview
×